Alert archive / Washington / Wind Advisories in 2020

Wind Advisory 16, NWS Spokane, WA

October 15, 2020Benewah County, Latah County, Idaho; 9 counties in Washington

NWS Spokane, WA issued this wind advisory at Oct 15, 2020, 2:56 PM PDT for Benewah County, Latah County, Idaho; 9 counties in Washington. It took effect at Oct 16, 2020, 1:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2020, 2:56 PM PDT (21:56 UTC)
In effect from
Oct 16, 2020, 1:00 PM PDT
Expired
Oct 16, 2020, 9:00 PM PDT
In force
8 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Latah County, ID, Adams County, WA, Asotin County, WA, Douglas County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 63 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2020-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2020-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
113 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WWUS76 KOTX 152156
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
256 PM PDT Thu Oct 15 2020

IDZ003-WAZ032-033-161500-
/O.NEW.KOTX.WI.Y.0016.201016T2000Z-201017T0400Z/
Idaho Palouse-Lower Garfield and Asotin Counties-
Washington Palouse-
Including the cities of Moscow, Plummer, Potlatch, Genesee, 
Clarkston, Pomeroy, Pullman, Colfax, Rosalia, La Crosse, 
Oakesdale, Tekoa, and Uniontown
256 PM PDT Thu Oct 15 2020

...WIND ADVISORY IN EFFECT FROM 1 PM TO 9 PM PDT FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Washington, Lower Garfield and Asotin Counties and 
  Washington Palouse. In Idaho, Idaho Palouse.

* WHEN...From 1 PM to 9 PM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  High profile vehicles may experience difficulty driving during
  the afternoon and early evening.

* ADDITIONAL DETAILS...Winds are not expected to be as strong or
  produce as much damage as the wind storm did on Tuesday of this
  week. Winds gusting to 50 mph occur several times a year across
  southeast Washington and over the Idaho Palouse and typically
  produce widely scattered power outages and break some tree
  limbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ034>036-044-161500-
/O.NEW.KOTX.WI.Y.0016.201016T2000Z-201017T0200Z/
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Waterville Plateau-
Including the cities of Moses Lake, Ephrata, Othello, Quincy, 
Ritzville, Grand Coulee, Odessa, Wilbur, Coulee City, Spokane, 
Cheney, Davenport, Rockford, Waterville, and Mansfield
256 PM PDT Thu Oct 15 2020

...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM PDT FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Moses Lake Area, Upper Columbia Basin, Spokane Area 
  and Waterville Plateau.

* WHEN...From 1 PM to 7 PM PDT Friday.

* IMPACTS...Patchy blowing dust will be possible around Moses
  Lake, Ephrata, Warden, and Odessa. Areas near freshly worked
  fields will have a heightened risk of reduced visibility due to
  dust. Tree limbs could be blown down and a few power outages 
  may result.

* ADDITIONAL DETAILS...Winds are not expected to be as strong or
  produce as much damage as the wind storm did on Tuesday of this
  week. Winds gusting to 50 mph occur several times a year across
  central and eastern Washington and typically produce widely 
  scattered power outages and break some tree limbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
652 
WWUS76 KOTX 161455
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
755 AM PDT Fri Oct 16 2020

IDZ003-WAZ032-033-170200-
/O.CON.KOTX.WI.Y.0016.201016T2000Z-201017T0400Z/
Idaho Palouse-Lower Garfield and Asotin Counties-
Washington Palouse-
Including the cities of Moscow, Plummer, Potlatch, Genesee, 
Clarkston, Pomeroy, Pullman, Colfax, Rosalia, La Crosse, 
Oakesdale, Tekoa, and Uniontown
755 AM PDT Fri Oct 16 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Washington, Lower Garfield and Asotin Counties and 
  Washington Palouse. In Idaho, Idaho Palouse.

* WHEN...From 1 PM to 9 PM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  High profile vehicles may experience difficulty driving during
  the afternoon and early evening. Area lakes will become rough
  and potentially dangerous for boaters this afternoon and 
  evening.

* ADDITIONAL DETAILS...Winds are not expected to be as strong or 
  produce as much damage as the wind storm did on Tuesday of 
  this week. Winds gusting to 50 mph occur several times a year 
  across southeast Washington and over the Idaho Palouse and 
  typically produce widely scattered power outages and break 
  some tree limbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ034>036-044-170200-
/O.CON.KOTX.WI.Y.0016.201016T2000Z-201017T0200Z/
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Waterville Plateau-
Including the cities of Moses Lake, Ephrata, Othello, Quincy, 
Ritzville, Grand Coulee, Odessa, Wilbur, Coulee City, Spokane, 
Cheney, Davenport, Rockford, Waterville, and Mansfield
755 AM PDT Fri Oct 16 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM PDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Moses Lake Area, Upper Columbia Basin, Spokane Area 
  and Waterville Plateau.

* WHEN...From 1 PM to 7 PM PDT Friday.

* IMPACTS...Patchy blowing dust will be possible around Moses
  Lake, Ephrata, Warden, and Odessa. Areas near freshly worked
  fields will have a heightened risk of reduced visibility due to
  dust. Tree limbs could be blown down and a few power outages may
  result. Area lakes will become rough and potentially dangerous 
  for boaters this afternoon and evening.

* ADDITIONAL DETAILS...Winds are not expected to be as strong or 
  produce as much damage as the wind storm did on Tuesday of 
  this week. Winds gusting to 50 mph occur several times a year 
  across central and eastern Washington and typically produce 
  widely scattered power outages and break some tree limbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
265 
WWUS76 KOTX 162313
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
413 PM PDT Fri Oct 16 2020

IDZ003-WAZ032-033-170400-
/O.CON.KOTX.WI.Y.0016.000000T0000Z-201017T0400Z/
Idaho Palouse-Lower Garfield and Asotin Counties-
Washington Palouse-
Including the cities of Moscow, Plummer, Potlatch, Genesee, 
Clarkston, Pomeroy, Pullman, Colfax, Rosalia, La Crosse, 
Oakesdale, Tekoa, and Uniontown
413 PM PDT Fri Oct 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In Washington, Lower Garfield and Asotin Counties and 
  Washington Palouse. In Idaho, Idaho Palouse.

* WHEN...Through 9 PM PDT.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ034>036-044-170200-
/O.CON.KOTX.WI.Y.0016.000000T0000Z-201017T0200Z/
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Waterville Plateau-
Including the cities of Moses Lake, Ephrata, Othello, Quincy, 
Ritzville, Grand Coulee, Odessa, Wilbur, Coulee City, Spokane, 
Cheney, Davenport, Rockford, Waterville, and Mansfield
413 PM PDT Fri Oct 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING...

* WHAT...Southwest winds 20 with gusts of 40 to 45 mph expected.

* WHERE...Moses Lake Area, Upper Columbia Basin, Spokane Area 
  and Waterville Plateau.

* WHEN...From 1 PM to 7 PM PDT Friday.

* IMPACTS...Patchy blowing dust will be possible around Moses
  Lake, Ephrata, Warden, and Odessa. Areas near freshly worked
  fields will have a heightened risk of reduced visibility due to
  dust. Tree limbs could be blown down and a few power outages may
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
354 
WWUS76 KOTX 170147
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
647 PM PDT Fri Oct 16 2020

WAZ034>036-044-170300-
/O.EXP.KOTX.WI.Y.0016.000000T0000Z-201017T0200Z/
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Waterville Plateau-
Including the cities of Moses Lake, Ephrata, Othello, Quincy, 
Ritzville, Grand Coulee, Odessa, Wilbur, Coulee City, Spokane, 
Cheney, Davenport, Rockford, Waterville, and Mansfield
647 PM PDT Fri Oct 16 2020

...WIND ADVISORY WILL EXPIRE AT 7 PM PDT THIS EVENING...

The winds have decreased across the area and continue to decrease
overnight.

$$

IDZ003-WAZ032-033-170400-
/O.CON.KOTX.WI.Y.0016.000000T0000Z-201017T0400Z/
Idaho Palouse-Lower Garfield and Asotin Counties-
Washington Palouse-
Including the cities of Moscow, Plummer, Potlatch, Genesee, 
Clarkston, Pomeroy, Pullman, Colfax, Rosalia, La Crosse, 
Oakesdale, Tekoa, and Uniontown
647 PM PDT Fri Oct 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In Washington, Lower Garfield and Asotin Counties and 
  Washington Palouse. In Idaho, Idaho Palouse.

* WHEN...Through 9 PM PDT.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
821 
WWUS76 KOTX 170345
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
845 PM PDT Fri Oct 16 2020

IDZ003-WAZ032-033-170445-
/O.EXP.KOTX.WI.Y.0016.000000T0000Z-201017T0400Z/
Idaho Palouse-Lower Garfield and Asotin Counties-
Washington Palouse-
Including the cities of Moscow, Plummer, Potlatch, Genesee, 
Clarkston, Pomeroy, Pullman, Colfax, Rosalia, La Crosse, 
Oakesdale, Tekoa, and Uniontown
845 PM PDT Fri Oct 16 2020

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

The winds have decreased across the area and continue to decrease
overnight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Oct 15, 2:50 PM PDT, 6 minutes earlier.

Area forecast discussion, Oct 15, 2:50 PM PDT, 6 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
250 PM PDT Thu Oct 15 2020

.SYNOPSIS...

Friday will be another windy day for Washington and north Idaho.
Gusts will likely reach 40 to 50 mph from Moses Lake to Ritzville
to Spokane and Pullman. It doesn't look as windy as our recent
storm on Tuesday, but we may still experience some scattered power
outages and localized blowing dust in central Washington. The
weekend will be seasonably cool with a good chance of rain and
mountain snow Saturday night into Sunday. Next week will be chilly
and unsettled.

&&

.DISCUSSION...

...ANOTHER WINDY DAY FRIDAY...BUT GUSTS NOT AS STRONG AS WE
EXPERIENCED TUESDAY...

Tonight: A relatively quiet night is anticipated with light winds
and increasing bands of mid and high clouds. Look for ridgetop
winds in the Cascades to increase after midnight mainly above
4000 feet after midnight. High elevations prone to west or
southwest winds will have the potential for gusts to 50 mph by
sunrise. Low pressure moving inland over central and southern
British Columbia will be responsible for increasing winds during
the early morning hours. This storm system will also spread enough
moisture into the Pacific Northwest for a chance of light rain
over the Cascade Crest and the mountains along the Canadian border
near Northport, Priest Lake, and Bonners Ferry. Precipitation in
far north Idaho may begin as snow above 4000 feet, but should
quickly transition to rain early Friday morning as southwest winds
push snow levels well above our highest ridges Friday morning.

Friday and Friday Evening: Wind Advisories are in effect for FRI
from the Waterville Plateau across the Upper Columbia Basin onto
the West Plains and Palouse. Deep low pressure tracking across
southern British Columbia FRI morning will emerge over central
Montana during the afternoon. Look for southwest winds to become
sustained in the 20 to 30 mph range by early afternoon and persist
until early evening in places like Spokane, Pullman, Pomeroy,
Ritzville, Moses Lake, Coulee City, and Davenport. Gusts as high
as 40 to 50 mph will be likely late in the afternoon.

This storm does not look to be as strong as the wind storm we
experienced on Tuesday (Oct 13) that produced widespread 50 to 60
mph gusts. Winds aloft are not expected to be as strong, and our
region will largely remain in the warm sector of this storm FRI.
Many of our most potent wind storms occur with strong cold
advection enhancing downward momentum transport. Friday's will be
capable of causing widely scattered tree damage and some power
outages, but this storm shouldn't have the punch of the storm we
experienced a couple of days ago. Patchy blowing dust will be
possible around Moses Lake, Warden, Odessa, and Ephrata where
recent rains have not fallen as generously. The dust threat will
be heightened near fields that are being worked for winter wheat
or potatoes being harvested.

Precipitation on FRI will be favored over the Cascade Crest and
the mountainous terrain of north Idaho and northeast Washington.
Unfortunately, our severe drought areas of central Washington
including the Wenatchee, Grand Coulee, and Moses Lake areas won't
have much chance of rain with this storm system.

Overnight Friday through Saturday: Precipitation will continue to
be enhanced by orographics FRI night into SAT as the Polar Jet
sags southward from British Columbia into the Central Rockies.
Instability showers will be favored over the Cascades and the
mountains of the Idaho Panhandle. The wind on Saturday will be
more manageable as they become northerly or northwesterly. The
Okanogan Valley will have a good chance of gusts of 20 mph or more
through early afternoon and the Pomeroy area may be breezy as
well. Temperatures on Saturday will be mainly in the 50s, a tad
cooler than average, but seasonal. /GKoch

Sunday through Thursday: A very low confidence forecast as we
transition into a more active fall pattern. General weather
pattern will be a ridge in the eastern Pacific with a trough near
eastern WA...possibly further east into Montana. The ensembles
generally think a northwest flow with weather disturbances moving
down. However some suggest the ridge moving closer to the west
coast, but this is not the majority.

So what's the weather going to be like? Well, here are a few
knowns...the Columbia Basin will see little if any precipitation.
The Cascade crest, northern WA mountains and ID Panhandle will
likely see periods of rain and/or snow. It isn't likely to
precipitate every day all day, but there could be showers as
disturbances move in from the north. This will likely move into
portions of extreme eastern WA as well, including Spokane and
Pullman. The ensembles are going quite cool for temperatures next
week...lower to mid 40s for highs for Spokane. The national blend
has not gone that cool. Have trended the daytime temps
down...about 3 to 6 degrees, but are still warmer than what the
ECMWF, GFS and Canadian ensembles suggest. Temps will be cool
enough for snow in the mountains, with snow or a rain/snow mix
during the late night or early morning hours in some valleys. The
area of main concern is Sandpoint north towards Bonners Ferry and
the Canadian border. NE WA valleys across Stevens and Pend
Oreille counties also could see snow. Accumulations would be a
dusting at best right now.

Yup, looks like we are definitely transitioning into a more crisp
fall like pattern. /Nisbet

&&

.AVIATION...
18Z TAFs: Morning fog in the valleys of northeast Washington and
north Idaho will dissipate by mid day today. Light winds and
scattered high clouds will be the prevailing condition this
afternoon into the evening. A vigorous storm system moving into
British Columbia during the early morning will spread
precipitation into the north Washington Cascades by sunrise, but
the most significant aviation concern will be increasing winds on
Friday. Low level wind shear has been added to several TAF sites
between 12-15z. Our next set of TAFs that go beyond 18z FRI will
feature gusty surface winds for tomorrow afternoon. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        38  63  38  55  36  48 /  10  20  20  10  40  40
Coeur d'Alene  39  60  41  53  35  45 /  10  30  40  10  40  40
Pullman        39  63  41  55  37  50 /   0  20  30  20  40  40
Lewiston       44  72  50  62  46  56 /   0  20  30  20  40  40
Colville       36  63  33  55  28  48 /  20  30  20  10  40  40
Sandpoint      37  54  37  48  30  41 /  20  60  50  20  50  50
Kellogg        35  57  36  50  37  45 /  10  50  70  30  50  60
Moses Lake     38  70  36  61  40  56 /   0   0  10  10  20  20
Wenatchee      47  67  47  59  44  54 /   0  20   0  10  30  30
Omak           36  64  37  57  37  49 /  10  10  10  10  40  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 1 PM to 9 PM PDT Friday for Idaho Palouse.

WA...Wind Advisory from 1 PM to 9 PM PDT Friday for Lower Garfield
     and Asotin Counties-Washington Palouse.

     Wind Advisory from 1 PM to 7 PM PDT Friday for Moses Lake Area-
     Spokane Area-Upper Columbia Basin-Waterville Plateau.

&&

Nearby

Wind Advisories in Washington, 2020Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.